Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Northern Indiana

September 3, 2018Branch County, Michigan

NWS Northern Indiana issued this special weather statement at Sep 3, 2018, 2:21 PM EDT for Branch County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 2:21 PM EDT (18:21 UTC)
Expired
Sep 3, 2018, 3:15 PM EDT
In force
54 min
Issued by
NWS Northern Indiana

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS83 KIWX 031821
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT MON SEP 3 2018

MIZ080-031915-
Branch-
221 PM EDT MON SEP 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BRANCH COUNTY...

At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Union City to near
Bronson to near Sturgis. Movement was east at 25 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with these 
storms. Thunderstorm outflow winds may precede the rainfall.

Locations impacted include...
Coldwater, Bronson, Quincy, Union City, Girard, Kinderhook, Batavia,
Gilead, Sherwood, East Gilead, South Butler, Marble Lake, Matteson
Lake, Lake Of The Woods, Hodunk and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 1 and
21.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4200 8484 4176 8490 4176 8520 4187 8526
      4207 8529 4207 8487
TIME...MOT...LOC 1820Z 250DEG 21KT 4206 8528 4189 8523 4179 8532 

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 3, 2:15 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 3, 2:15 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
215 PM EDT Mon Sep 3 2018

.SYNOPSIS...
Issued at 210 PM EDT Mon Sep 3 2018

Scattered showers and thunderstorms will continue through the
early evening hours, especially north of US 24. Mainly dry and hot
otherwise with lows in the low to mid 70s tonight and highs in the
upper 80s to near 90 degrees on Tuesday. There is a slight chance
for isolated thunderstorms Tuesday afternoon. A frontal boundary
will eventually bring cooler temperatures and periodic chances for
showers and thunderstorms mid to late week.

&&

.SHORT TERM...(Late This Afternoon through Tuesday)
Issued at 210 PM EDT Mon Sep 3 2018

Low-mid level theta-e plume embedded in southwest flow, located on
the northwest fringe of a persistent longwave ridge anchored over
the Mid-Atlantic, will continue to provide chances for scattered
showers/storms into the late afternoon and evening. Best chances
will be near a very diffuse outflow boundary across nw/nc IN and
Lower Michigan. Negligible shear, deep/warm cloud layer and high
moisture content will keep heavy rain/localized flooding as the main
threat where convection becomes more organized.

The aforementioned Mid-Atlantic centered ridge (594 dam at 500 mb)
will actually become better established across the southern Great
Lakes tonight into Tuesday, focusing the weak boundary and main
moisture channel farther north. The result will be mainly dry
conditions, though growing instability and only weak capping may be
enough to pop off isolated pulse storms Tuesday afternoon.

Heat and humidity will remain the story otherwise into Tuesday as
highs once again reach the upper 80s to near 90 degrees.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 210 PM EDT Mon Sep 3 2018

Ridging finally begins to break down mid-late week into next
weekend. More progressive westerlies in this suppressed regime will
force a frontal boundary through later Wed/Thur, with cooler air
to settle in late in the week. Shower/storm chances return with
the front later Wed-Thur, with the second half of the week
potentially trending a little drier on the southern fringe of a
Northern Lakes anticyclone. Frontal zone then may become active
again and lift back north sometime over the weekend as tropical
remnants get absorbed into westerlies. Timing/details uncertain at
this forecast range, though will have to watch as heavy rainfall
could become a concern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 109 PM EDT Mon Sep 3 2018

Weak sfc trough aided by overnight outflow boundary will continue
to mix out early this afternoon. East-southeast to the north of
this boundary across far northern Indiana/southern Lower Michigan
appear to shifting more south-southwesterly with erosion of this
boundary. Combination of lingering effects of this boundary, ridge
riding weak short wave across Wisconsin, and diurnal instability
will be sufficient for scattered showers and thunderstorms this
afternoon, particularly across KSBN in closer proximity to above
forcing/focusing mechanisms. Will likely include TSRA mention
through mid-late afternoon at KSBN, although with confidence lower
at KFWA will hold off on TS inclusion at this time and monitor
trends over next hour or two.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 3, 4:15 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
415 AM EDT Mon Sep 3 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
415 AM EDT Mon Sep 3 2018 /315 AM CDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible through the day.
Severe weather is not expected, but locally heavy rainfall is
possible.

Peak heat index values will reach into the 95 to 100 degree range
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers and Thunderstorms are possible east of I-69 on
Tuesday. Thunderstorms are then possible Wednesday afternoon into
the weekend. Severe weather is not expected, but locally heavy
rainfall is possible especially late in the week.

Peak heat index values will reach into the 95 to 100 degree range
Tuesday and Wednesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-040900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible through the day.
Severe weather is not expected, but locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Wednesday afternoon into the weekend.
Severe weather is not expected, but locally heavy rainfall is
possible especially late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 1:20 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
1220 PM CDT MON SEP 3 2018

INZ012-013-031800-
Pulaski-Starke-
1220 PM CDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND
SOUTHEASTERN STARKE COUNTIES...

At 1219 PM CDT, a strong thunderstorm was located 2 miles north of
Winamac, moving northeast at 20 mph.

Winds gusts to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Beardstown, Winona, Ora and Bass Lake.

Seek shelter until this storm passes.

&&

LAT...LON 4130 8658 4123 8647 4118 8647 4109 8659
      4114 8668
TIME...MOT...LOC 1719Z 211DEG 12KT 4115 8661

MARSILI
Special weather statement, Sep 3, 1:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
122 PM EDT MON SEP 3 2018

MIZ079-031800-
St. Joseph-
122 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOSEPH
COUNTY...

At 122 PM EDT, a strong thunderstorm was located near White Pigeon,
or 10 miles south of Three Rivers, moving east at 15 mph.

Wind gusts to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Constantine, White Pigeon, Mottville and Klinger Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4178 8547 4176 8568 4176 8576 4178 8577
      4180 8576 4182 8576 4192 8556
TIME...MOT...LOC 1722Z 255DEG 12KT 4180 8570

MARSILI
Special weather statement, Sep 3, 1:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
140 PM EDT MON SEP 3 2018

MIZ079-080-031830-
Branch-St. Joseph-
140 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH AND
SOUTHWESTERN BRANCH COUNTIES...

At 140 PM EDT, a strong thunderstorm was located near White Pigeon,
or 7 miles west of Sturgis, moving east at 25 mph.

Wind gusts to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Sturgis, Constantine, White Pigeon, Centreville, Colon, Nottawa, Fawn
River, Burr Oak, Wasepi, Findley, Klinger Lake and Fairfax.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4176 8563 4187 8567 4206 8527 4176 8518
TIME...MOT...LOC 1740Z 249DEG 22KT 4184 8556

MARSILI
Special weather statement, Sep 3, 1:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
155 PM EDT MON SEP 3 2018

INZ005-006-008-016-031830-
Lagrange-Noble-Kosciusko-Elkhart-
155 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE
COUNTIES...

At 154 PM EDT, a strong thunderstorm was located near Ligonier,
moving northeast at 30 mph.

Wind gusts of 30 to 40 mph are possible with this storm.

Locations impacted include...
Ligonier, Topeka, Millersburg, Cromwell, Honeyville, Lake Wawasee
and Oakwood Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4159 8544 4140 8562 4137 8566 4139 8577
      4144 8575 4162 8563
TIME...MOT...LOC 1754Z 220DEG 24KT 4146 8565

MARSILI
Special weather statement, Sep 3, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT MON SEP 3 2018

MIZ080-031915-
Branch-
221 PM EDT MON SEP 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BRANCH COUNTY...

At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Union City to near
Bronson to near Sturgis. Movement was east at 25 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms. Thunderstorm outflow winds may precede the rainfall.

Locations impacted include...
Coldwater, Bronson, Quincy, Union City, Girard, Kinderhook, Batavia,
Gilead, Sherwood, East Gilead, South Butler, Marble Lake, Matteson
Lake, Lake Of The Woods, Hodunk and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 1 and
21.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4200 8484 4176 8490 4176 8520 4187 8526
      4207 8529 4207 8487
TIME...MOT...LOC 1820Z 250DEG 21KT 4206 8528 4189 8523 4179 8532

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:20 PM EDTSpecial Weather StatementIWXStarke40 min
Sep 3, 1:55 PM EDTSpecial Weather StatementIWXNoble35 min
Sep 3, 2:53 PM EDTSpecial Weather StatementIWXSaint Joseph52 min
Sep 3, 3:15 PM EDTSpecial Weather StatementIWXElkhart30 min
Sep 3, 4:38 PM EDTSpecial Weather StatementIWXPulaski37 min
Sep 3, 5:05 PM EDTSevere Thunderstorm WarningIWXMarshall, Pulaski, Starke40 min
Sep 3, 5:41 PM EDTSpecial Weather StatementIWXMarshall34 min
Sep 3, 6:13 PM EDTSpecial Weather StatementIWXElkhart47 min
Sep 3, 5:45 PM EDTSpecial Weather StatementIWXWilliams45 min
Sep 3, 1:22 PM EDTSpecial Weather StatementIWXSaint Joseph38 min
Sep 3, 1:40 PM EDTSpecial Weather StatementIWXSaint Joseph50 min
Sep 3, 2:59 PM EDTSpecial Weather StatementIWXHillsdale76 min
Sep 3, 3:26 PM EDTSpecial Weather StatementIWXCass64 min
Sep 3, 3:34 PM EDTSevere Thunderstorm WarningIWXCass41 min
Sep 3, 3:37 PM EDTSpecial Weather StatementIWXVan Buren38 min
Sep 3, 3:44 PM EDTSpecial Weather StatementIWXCass46 min
Sep 3, 3:46 PM EDTSpecial Weather StatementIWXBerrien29 min
Sep 3, 3:54 PM EDTSpecial Weather StatementIWXBerrien51 min
Sep 3, 4:10 PM EDTSpecial Weather StatementIWXBerrien, Cass, Saint Joseph80 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.